Bipolar Disorder Community
which is worse for weight gain, seroquel or depakote?
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

which is worse for weight gain, seroquel or depakote?

Hi, I'm new here so sorry if I'm posting in the wrong place! I am currently taking 1000mg of Depakote and 300mg Seroquel Xr and have been stable since Christmas. I am gaining a lot of weight, been on both drugs for 9 months now.. was on Olanzapine before and found it pretty horrific! I am thinking of reducing the meds slightly to help with the weight gain, I have been running on a treadmill but all that happens is that I then feel shaky and crave more stodgy sugary foods so it feels like there's no point. These meds have been the best combination I have ever had and don't want to risk becoming ill but if I reduced one of them which would be best to calm my appetite?
Thanks for listening!
Blank
1416835_tn?1295814883
It really ***** but trying to exercise usually doesn't do much to curb the weight gain when it's caused by psychiatric medication.  It hear it helps a little but since the cause of the gain is the drug, it's hard to stop it without reducing the drug.  
Unfortunately it's hard to tell which one is making you gain more (or maybe only one of them is making you gain weight).  Depakote is more likely statistically, but statistics don't really mean much when it comes to the effect of a particular combination on an individual.  You probably know already that both drugs can cause weight gain.  Individual experience varies very widely when it comes to any particular drug.  So I would advise reducing one and seeing what happens, and then reducing the other instead if you're not happy with the result.  But make sure your doctor knows about what you're doing, so they can monitor things if something goes wrong, like if your condition worsens.  
I know how you feel, I was on Depakote and it was the fifth drug I tried (now tried six), and it was the first one that definitely worked, but it made me gain weight.  I kept on it anyway but then it was threatening to make me infertile (it happens a lot to teenagers) so I had to stop it.  But then it works perfectly for my mother and doesn't make her gain weight either.  
Related Discussions
5 Comments Post a Comment
Blank
1416835_tn?1295814883
It really ***** but trying to exercise usually doesn't do much to curb the weight gain when it's caused by psychiatric medication.  It hear it helps a little but since the cause of the gain is the drug, it's hard to stop it without reducing the drug.  
Unfortunately it's hard to tell which one is making you gain more (or maybe only one of them is making you gain weight).  Depakote is more likely statistically, but statistics don't really mean much when it comes to the effect of a particular combination on an individual.  You probably know already that both drugs can cause weight gain.  Individual experience varies very widely when it comes to any particular drug.  So I would advise reducing one and seeing what happens, and then reducing the other instead if you're not happy with the result.  But make sure your doctor knows about what you're doing, so they can monitor things if something goes wrong, like if your condition worsens.  
I know how you feel, I was on Depakote and it was the fifth drug I tried (now tried six), and it was the first one that definitely worked, but it made me gain weight.  I kept on it anyway but then it was threatening to make me infertile (it happens a lot to teenagers) so I had to stop it.  But then it works perfectly for my mother and doesn't make her gain weight either.  
Blank
574118_tn?1305138884
i am taking seroquel and never tried depakote, but from readings the last one is more likely to cause weight gain although the 1st does too.

All of the psych meds cause weight gain except a very few like lamictal or abilify and perhaps not. All the anti-psychotics like zyprexa and seroquel also cause weight gain and even cause diabetes in the long term. There are many out there who take depakote and a majority who also take seroquel. It's the dose in your case which is the main reason.

I really can't give any advice because no one would recommend anything except your pdoc
Blank
Avatar_f_tn
Thankyou for your responses, it really is a battle! I have tried a lot of meds too, lithium, olanzapine, sulpiride and more. I have seen my pysch nurse today and it sounds like they won't alter my depakote and are thinking of upping the seroquel, she did mention that she would ask the pdoc about abilify.. am I right in thinking this is less of a weight gainer? It feels like everyone around me just thinks I should eat less and exercise more, but these drugs really make me crave the wrong things and really lost motivation for exercise. Thanks for your replies, its good to know I'm not alone! I have been on the depakote longer than the seroquel, and this weight gain has been over the last 4 months so I am thinking that the seroquel is the culprit!
Blank
574118_tn?1305138884
the problem with the meds is that if one finds the right combo - that for some it takes months or even years to find - then pdocs like to stick to it because it will take another round to search for a convenient one. Each drug has its pro and con, for instance although abilify is newer than seroquel but the majority take the last one because the 1st is activating and can cause anxiety contrary to seroquel which is good for anxiety. so they say the combo which suits your BP is the one you choose.

obesity nowadays is the current state of affair. people get fat whether they have BP or not, e.g. the weather, junk food, etc... in my view health is the only thing which matters. i.e. search for a diet. i know it's easily said than done. however why not leave things as they are for a while and don't look in the mirror too much or weigh yourself until you can sort out your BP 1st.

good luck
Blank
Avatar_f_tn
Yes I agree, I said to my nurse who is fairly new to me that I have never had a better anti psychotic than Seroquel, after the initial first few weeks of drowsiness I could tell it was definitely a keeper! I have had a lot of trouble hormonally and I think that isn't helping my weight.. think I will persevere and with Summer getting closer I will try to get out and about more and not have cosy nights on the sofa comfort eating! It would be a huge shame to mess it all up now. I'm just a little bit sensitive because I'm 5ft 10 and always been so slim that peoples comments and looks when they see me are getting to me, it sounds so vain, but I am starting to feel quite unfit aswell.. thankyou for putting it back into perspective.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
1684282_tn?1350782543
Blank
The Death by Heroin
Feb 03 by Julia M Aharonov, DOBlank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
574118_tn?1305138884
Blank
adel_ezz
cairo, Egypt
1551327_tn?1389046959
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
Anonymouse88
Avatar_f_tn
Blank
remar
st. louis, MO